Texas, 2009

Flash Flood in Texas, May 6, 2009

May 6, 2009 · NWS SHV · 1 event in 1 county or zone

Showers and thunderstorms produced locally heavy rainfall across portions of Northeast Texas during the morning hours of May 6th. These storms developed along a weak frontal boundary and produced flash flooding in a few counties of Northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Showers and thunderstorms produced locally heavy rainfall across portions of Northeast Texas during the morning hours of May 6th. These storms developed along a weak frontal boundary and produced flash flooding in a few counties of Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 6, 5:09 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, May 6, 5:09 AM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 AM CDT WED MAY 6 2009

.DISCUSSION...

EARLY THIS MORNING TWO AREAS OF CONVECTION AFFECTING THE NORTHERN
SECTIONS OF THE FOUR STATE AREA. ONE COMING SOUTHEAST FROM ARKANSAS
AS A LINEAR MCS AND ANOTHER MCS WITH BOWING TENDENCIES...COMING
DOWN THE PIKE FROM OKLAHOMA AND NORTH TEXAS. A NEW SEVERE
THUNDERSTORM WATCH...NUMBER 252 IN EFFECT UNTIL 1 PM CDT FOR ALL
OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND
MOST OF NORTHWEST AND NORTH CENTRAL LOUISIANA EXCEPT FOR GRANT AND
LA SALLE PARISHES. AS EXPECTED AN MCS HAS DEVELOPED OVER OKLAHOMA
ALONG AND NORTH OF A SURFACE LOW OVER NORTH TEXAS AND WARM FRONT
THAT REACHED EAST INTO SOUTHEAST OKLAHOMA AND ACROSS SOUTH
ARKANSAS. THE LEADING EDGE OF THIS NEWLY FORMED SYSTEM HAS MERGED
WITH THE TRAILING EDGE OF THE MORE LINEAR MCS OVER ARKANSAS.
EARLIER DURING THE NIGHT THE NOSE OF THE HIGH LEVEL JET NEARING
THE TEXAS COAST HELPED PRODUCE A FEW SHOWERS OVER EAST TEXAS AND
NORTHWEST LOUISIANA ON THE LEFT FRONT SECTION. THIS MORNING THE
LOW LEVEL JET WAS HELPING LIFT MOISTURE ACROSS THE SURFACE BOUNDARY.
OVERNIGHT THE SOUNDINGS INDICATED A CAP IN PLACE BUT THE
CAP WILL CONTINUE TO BE BROKEN WITH STORMS INCREASING AND SPREADING
ACROSS THE FORECAST AREA...AND THE SPEED WILL BE RATHER FAST.
LARGE HAIL AND STRONG AND DAMAGING WINDS ARE EXPECTED ALONG WITH
LOCALLY HEAVY RAINFALL. KEEP THE FLASH FLOOD WATCH IN EFFECT SINCE
THE STORMS CAN PRODUCE VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME.
THE RAPID MOVING MCS WILL MOVE THROUGH THE AREA TODAY AND OFF TO
THE EAST OVERNIGHT WITH RAIN CHANCES LOWERING. A BOUNDARY WILL BE LEFT
AROUND WHICH WILL LIFT BACK NORTH WITH THE BETTER RAIN CHANCES
REMAINING OVER THE NORTHERN MOST SECTIONS. ANOTHER FRONT STARTS TO
MOVE SOUTH TOWARD THE WEEKEND RETURNING HIGHER CHANCES FOR RAIN
AND POSSIBLY SEVERE THUNDERSTORMS INTO THE WEEKEND. /06/

&&

.AVIATION...

SURFACE OBSERVATIONS FROM ACROSS THE FOUR STATE REGION ARE REPORTING
INTERMITTENT MVFR TO VFR CONDITIONS THIS MORNING AS PATCHY STRATUS
MOVES IN AND OUT OVER AREA AIRPORTS. MOST VISIBILITIES ACROSS
THE REGION ARE BETTER THAN 6 MILES THANKS TO SOUTHERLY WINDS
OCCASIONALLY GUSTING AS HIGH AS 25KTS. THUNDERSTORM ACTIVITY HAS
REMAINED JUST TO THE NORTH OF THE FORECAST REGION THIS MORNING...BUT
DO NOT THINK WE WILL REMAIN SO LUCKY AS WE HEAD INTO THE LATE
MORNING HOURS OF TODAY.

CONVECTION...WHICH WAS HOLDING MAINLY TO THE NORTH OF A DEQ TO ELD
LINE ALL NIGHT...IS NOW GRADUALLY SLIDING SOUTHWARD AND WILL AFFECT
TXK AND ELD DURING THE 12Z TO 14Z TIMEFRAME. IN ADDITION...KEEPING
AN EYE ON AN UPPER LEVEL DISTURBANCE WHICH IS SUPPORTING A MASSIVE
THUNDERSTORM COMPLEX CROSSING THE RED RIVER NORTH OF DALLAS...AND
PUSHING SOUTHEAST TOWARD TYR...GGG AND POSSIBLY LFK. THIS COMPLEX IS
PICKING UP FORWARD SPEED AND SHOULD BE AFFECTING THESE AIRPORTS BY
13Z AT THE EARLIEST...FOLLOWED BY SHV BY AROUND 15Z. VERY STRONG
WINDS AS HIGH AS 50KTS ARE A THREAT WITH THIS COMPLEX. ALSO...WITH
ABUNDANT MOISTURE IN PLACE...ANY OF THESE THUNDERSTORMS WILL PRODUCE
VERY HEAVY DOWNPOURS...REDUCING CIGS BELOW 1KFT AND VISIBILITIES TO
LESS THAN A HALF MILE.

AS THIS UPPER LEVEL DISTURBANCE MOVES EAST...MORE STABLE AIR WILL
SETTLE INTO THE REGION DURING THE EVENING. WITH SOUTHERLY FLOW AND GULF
MOISTURE CONTINUING ACROSS THE REGION THROUGH THE END OF THE
WORKWEEK...STRATUS AND FOGGY CONDITIONS WILL BE MORE AN ISSUE DURING
THE PREDAWN HOURS OF THURSDAY. GUIDANCE IS SUGGESTING CIGS AS LOW AS
300 TO 500 FEET AND VISIBILITIES REDUCED TO 1SM TO 2SM AREAWIDE. /18/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  85  69  90  69  90 /  80  40  10  10  20
MLU  84  68  90  68  90 /  80  50  20  10  20
DEQ  81  63  88  69  88 /  70  10  20  20  30
TXK  82  67  89  70  90 /  80  30  20  10  30
ELD  82  66  89  68  90 /  80  40  20  10  30
TYR  85  70  91  72  91 /  70  30  10  10  20
GGG  85  69  91  70  91 /  70  30  10  10  20
LFK  88  70  92  70  90 /  50  40  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...

AR...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ001>006-012>014.

OK...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: TXZ096-097-108>112-124>126-136>138.

&&

06/18
Hazardous weather outlook, May 6, 5:47 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
647 AM CDT WED MAY 6 2009

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-061700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-
647 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL SPREAD EAST AND SOUTHEAST
ACROSS THE FOUR STATE REGION TODAY AND END FROM NORTWEST TO
SOUTHEAST DURING THE EVENING. THE STORMS WILL BE MOVING ALONG AND
DOWN A WARM FRONT THAT WILL EXTEND WEST TO EAST OVER NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND EXTREME
NORTH LOUISIANA. THE BOWING STORMS WILL BE CAPABLE OF PRODUCING
STRONG WINDS OF 45 TO NEAR 70 MPH ALONG WITH LARGE HAIL...LOCALLY
HEAVY RAINFALL OF ONE TO OVER THREE INCHES IN A SHORT PERIOF OF TIME
WHICH WILL RESULT IN RAPID WATER RUNOFF AND FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO THE
WEEKEND BUT ANOTHER COLD FRONT APPROACHING SATURDAY NIGHT AND
SUNDAY MAY RETURN PERIODS OF LOCALLY HEAVY RAINFALL AND SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATERS...EMERGENCY MANAGEMENT
OFFICIALS...AND STORM SPOTTERS WILL BE NEEDED TODAY AND DURING THE
EVENING.

LAZ010-011-017>022-TXZ149>153-165>167-061700-
DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
647 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL SPREAD EAST AND SOUTHEAST
ACROSS THE FOUR STATE REGION TODAY AND END FROM NORTWEST TO
SOUTHEAST DURING THE EVENING. THE STORMS WILL BE MOVING ALONG AND
DOWN A WARM FRONT THAT WILL EXTEND WEST TO EAST OVER NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND EXTREME
NORTH LOUISIANA. THE BOWING STORMS WILL BE CAPABLE OF PRODUCING
STRONG WINDS OF 45 TO NEAR 60 MPH ALONG WITH LARGE HAIL...LOCALLY
HEAVY RAINFALL OF ONE TO OVER THREE INCHES IN A SHORT PERIOF OF
TIME WHICH WILL RESULT IN RAPID WATER RUNOFF AND PONDING OF WATER
OR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO THE
WEEKEND BUT ANOTHER COLD FRONT APPROACHING SATURDAY NIGHT AND
SUNDAY MAY RETURN PERIODS OF LOCALLY HEAVY RAINFALL AND SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF HAM RADIO OPERATERS...EMERGENCY MANAGEMENT
OFFICIALS...AND STORM SPOTTERS WILL BE NEEDED TODAY AND DURING THE
EVENING.

06

In the hours before

Special weather statement, May 6, 4:58 AM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 AM CDT WED MAY 6 2009

ARZ060-061-072-061145-
COLUMBIA-HEMPSTEAD-NEVADA-
558 AM CDT WED MAY 6 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 645 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     NEVADA...HEMPSTEAD AND COLUMBIA...

INCLUDING THE FOLLOWING LOCATIONS...
     BLUFF CITY...BODCAW...EMMET...HOPE...PERRYTOWN...PRESCOTT...
     ROSSTON AND WILLISVILLE...

AT 558 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EMMET...OR 7 MILES SOUTHWEST OF PRESCOTT...
MOVING SOUTHEAST AT 40 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
IF THIS STORM INTENSIFIES FURTHER...A SEVERE THUNDERSTORM WARNING
MAY BE REQUIRED.

18
Special weather statement, May 6, 7:27 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
827 AM CDT WED MAY 6 2009

LAZ001-TXZ112-126-138-061430-
CADDO-CASS-HARRISON-MARION-
827 AM CDT WED MAY 6 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 930 AM CDT...FOR THE FOLLOWING
PARISHES AND COUNTIES...

IN NORTHWEST LOUISIANA...
     CADDO...
IN NORTHEAST TEXAS...
     CASS...MARION AND HARRISON...

INCLUDING THE FOLLOWING LOCATIONS...
     OIL CITY...BEREA...JEFFERSON...KARNACK...KILDARE...LODI...
     SMITHLAND...WASKOM AND WOODLAWN...

AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JEFFERSON...OR 19 MILES NORTH OF MARSHALL...
MOVING SOUTHEAST AT 40 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...THIS STORM IS SHOWING SIGNS OF WEAK ROTATION. THIS STORM
WILL BE MONITORED CLOSELY FOR INTENSIFICATION.

18
Special weather statement, May 6, 8:01 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
901 AM CDT WED MAY 6 2009

LAZ001>003-010-011-061500-
BOSSIER-CADDO-DE SOTO-RED RIVER-WEBSTER-
901 AM CDT WED MAY 6 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 1000 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CADDO...BOSSIER...WEBSTER...DE SOTO AND RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     BENTON...BLANCHARD...BOSSIER CITY...EASTWOOD...HAUGHTON...
     MINDEN...RED CHUTE...SHREVEPORT AND SIBLEY...

AT 901 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLANCHARD...OR 14 MILES NORTHWEST OF
SHREVEPORT...MOVING SOUTHEAST AT 40 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

18
Local storm report, May 6, 8:47 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
947 AM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             IDABEL                  33.90N 94.82W
05/05/2009  E0.75 INCH       MCCURTAIN          OK   LAW ENFORCEMENT

            PENNY SIZED HAIL REPORTED AT THE COURTHOUSE IN IDABEL.

0900 AM     FLASH FLOOD      HORATIO                 33.94N 94.36W
05/06/2009                   SEVIER             AR   LAW ENFORCEMENT

            SEVIER SHERIFFS OFFICE REPORTS UNION ROAD IS UNDER WATER.

&&

18

The radar

The Shreveport radar (KSHV), 164 km away, was scanning. The volume nearest the first event began at 15:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wood

When
May 6, 9:08 AM CST to 10:45 AM CST
Where
Wood County, 0.77 mi SE of Golden to 2.17 mi N of Mineola Wisener Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.723, -95.559

A few roads were closed due to flash flooding around Wood County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169527.